The high blood pressure drug that can wreck your GI system

Is a bottle in your medicine cabinet hiding this gut-wrenching disease?

It was two patients who finally helped figure out this medical mystery.

The symptoms are horrible — and life-threatening. Chronic diarrhea, severe weight loss, vomiting and nausea.

There were many others who had similar symptoms, and some were “officially” diagnosed with Celiac disease. But nothing could take away their suffering.

Eliminating gluten was no help at all. Many were put on risky meds that, of course, had no effect. Some even had biopsies done.

What caused this terrible disease turned out to be coming from a pill they took every day. A drug commonly used to treat high blood pressure.

And when they stopped taking it, thank G-d, the symptoms disappeared.

I recently warned you about the big risk to diabetics from taking the high blood pressure drug called Benicar, made by a company called Daiichi Sankyo. FDA researchers found those with diabetes who are on a high dose of this drug for over 6 months are twice as likely to die.

But this new warning is for anyone who takes Benicar, diabetic or not.

And even though it’s been on the market since 2002, the truth didn’t come to light until two years ago.

The first clues came when Dr. Joseph Murray, a gastroenterologist at the Mayo Clinic, saw a hospitalized patient with acute diarrhea, vomiting and weight loss.

His patient had been sent to the hospital several times with these severe symptoms. And he told Dr. Murray how they went away when his blood pressure meds were stopped during his hospital stay.

When he started up again on Benicar at home, all his symptoms returned.

Now at first, Dr. Murray didn’t think there was any connection. That is until he saw another patient a few days later “with the same story.”

The disease these patients had is called “sprue-like enteropathy.” It’s considered a complex and “rare” condition.

But with all the people taking Benicar, it looks like it may not be so “rare” anymore.

And considering that Benicar has been flying off Rx pads for 12 years now, we’ll never know how many people have been mistakenly diagnosed with Celiac disease when it was really the Benicar.

Once Dr. Murray’s patients stopped taking the drug, most all their symptoms went away. Some were even completely “cured.”

This news caused the FDA to immediately limp into action.

Over a year after Dr. Murray’s report was sent in to the agency, it issued a “safety announcement” about the Celiac-like disease seen in Benicar users.

And down, way, way down, on the Benicar label, it added a warning about sprue-like enteropathy. Which, it says, can begin “months to years” after starting on the drug.

Now if that were the only problem with Benicar, it would be bad enough.

But there’s another, even stronger version called Benicar HCT. It contains another drug called HCTZ.

The addition of HCTZ adds even more horrors to the list.

That can cause side effects such as “hypersensitivity,” lupus, electrolyte imbalances, acute myopia and glaucoma.

But for the most terrible side effect of all, both these drugs can kill an unborn child.

That horrific danger got both Benicar and Benicar HCT a black box warning. And even if the baby survives to birth, the drug can cause a decrease of fluid in the womb resulting in birth defects such as “skeletal deformations.”

As you might have guessed, Benicar lawsuits are now hitting the fan. So many are expected to come in that experts are saying it’s likely they will be combined into one giant class-action.

And as for the FDA, it promises to “communicate again if additional information becomes available.”

Well, thanks FDA, but I think we’ve already heard enough about Benicar to know what to do with it.

Sources:
“Severe spruelike enteropathy associated with olmesartan” Mayo Clinic Proceedings, mayoclinicproceedings.org

Benicar prescribing information, benicarhcp.com